Iowa, 2016

Flash Flooding and Hail in Iowa, July 16 to 17, 2016

July 16 to 17, 2016 · NWS DMX · 42 events in 17 counties and zones

Through much of the day of the 16th, a warm front slowly progressed into the state from the west, orienting itself north-south about a third to half of the way into the state. As a result, storms were able to initiate and provide periods of heavy rainfall, numerous damaging wind reports, and a handful of severe hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$451,000
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Through much of the day of the 16th, a warm front slowly progressed into the state from the west, orienting itself north-south about a third to half of the way into the state. As a result, storms were able to initiate and provide periods of heavy rainfall, numerous damaging wind reports, and a handful of severe hail reports. Heavy rainfall amounts approached 2 to 3 inches across northern Iowa. The majority of severe wind reports occurred between 2 am and 4:30 am, heavy rainfall reports after around 7 am, and hail reports during redevelopment during the mid-late morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 16, 5:40 AM CST, 20 minutes earlier.

Area forecast discussion, Jul 16, 5:40 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
640 AM CDT Sat Jul 16 2016

.SHORT TERM.../Today/
Issued at 359 AM CDT Sat Jul 16 2016

Surface ridge will depart this morning with increasing warm
advection as the day progresses. Patchy fog has developed
overnight with the light winds and cool temperatures but any
areas should quickly dissipate after sunrise. As the high pressure
pulls east, pressure gradient will begin to tighten into the
afternoon with increasing south winds. Some mid and high clouds
will also pass over the state by later today as moisture advection
increases as well. Despite the increasing warm advection,
temperatures will remain below normal for another day as thermal
trof lingers just east of the state today. The threat of
convection will approach the far west by the end of the period
where instability and low level moisture transport will be
increasing. However, the best threat of any storms will come
tonight as low level jet veers into the state.

.LONG TERM.../Tonight through Friday/
Issued at 359 AM CDT Sat Jul 16 2016

The main forecast concern during the extended period was focused
on periodic thunderstorm chances and the the hot and humid
conditions late next week.

Tonight into Tuesday...Several shortwaves embedded within the
zonal flow aloft look to impact the forecast area during this
period. The first shortwave quickly cuts across the area this
evening followed by a stronger and likely more impactful shortwave
overnight towards Sunday morning. The first shortwave looks to
track across west- central Iowa into northern Missouri between
00z-03z Sunday...possibly as late as 06z in the southeast. A
likely brief break before the second shortwave moves across
southern Minnesota/northern Iowa. Certainly both shortwaves will
have the potential to spawn an MCS but more confident with the
overnight convection with the second, stronger wave. This
shortwave has better Theta-E advection, large scale forcing, and
moisture transport. Plus the nose of the LLJ will be creeping into
western Iowa towards Sunday morning and instability remains
plentiful overnight. Deep layer shear is fairly strong with some
veering through the profile via FOD, MCW, FRM BUFR soundings. So
certainly cannot rule out the severe weather potential in this
location overnight. The other threat is heavy rain with PWATs
around 1.5 inches and warm layer cloud depths over 13kft. The GFS
is further south than the ECMWF and NAM with the QPF per the
second wave and leaned closer to the ECMWF/NAM for timing and
location of PoPs/QPF. Have PoPs slowly ending from west to east
Sunday morning with the ECMWF/NAM a bit slower.

The upper level pattern begins to shift towards ridging by Monday
into Tuesday and both the GFS and ECMWF have a front stalled
across Iowa from northwest to southeast. A decent shortwave
moves across the region Monday night into Tuesday morning and
provides enough forcing for thunderstorms to develop along the
front. Yet another focus for severe weather and heavy rain.

Wednesday through Friday...the large upper level ridge builds into
the central CONUS and brings hot and humid weather during this
period. 850mb temperatures warm to near +30C by Thursday afternoon
with deep mixing developing. Surface dew points look to range in
the lower to middle 70s and depending on how strong the mixing
is, the dew points may lower a bit and thus increasing the chances
for a hotter temperature. Regardless, the heat index values are
likely to range over 100 to near 105 for Thursday afternoon and
possibly again on Friday.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 636 AM CDT Sat Jul 16 2016

Any early morning fog will burn off quickly with widespread VFR
conditions today with unrestricted visibilities and ceilings
remaining at or above 12kft. Winds will increase from the
southeast as surface ridging slides east of the state and warm
advection intensifies. The threat for thunderstorms will increase
tonight with areas of MVFR to IFR conditions in and around
thunderstorms. In addition, there will be a threat of strong gusts
near any storms as well.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Cogil
LONG TERM...Podrazik
AVIATION...Cogil
Hazardous weather outlook, Jul 16, 4:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
500 AM CDT SAT JUL 16 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-171000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
500 AM CDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK FOR SEVERE STORMS IS FORECAST TONIGHT INTO SUNDAY
MORNING. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL
ALONG WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE STORMS IS FORECAST SUNDAY INTO SUNDAY
NIGHT WITH THE MAIN THREAT OF DAMAGING WINDS AND LARGE HAIL.
ADDITIONAL PERIODS OF STORMS ARE POSSIBLE LATE MONDAY EVENING
INTO WEDNESDAY.

VERY WARM CONDITIONS ARRIVE BY THE MID TO LATE WEEK HEAT INDEX
VALUES ARE EXPECTED TO BE NEAR 100 WEDNESDAY AND OVER 100 BY
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT AND SUNDAY.

KLP

The radar

The Des Moines radar (KDMX), 164 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 10 heavy rain, 5 hail, 4 flash flood. Local standard time, as filed.

Heavy Rain, Cerro Gordo

When
July 16, 6:00 AM CST to July 17, 6:00 AM CST
Where
Cerro Gordo County, Mason City
Reported by
COOP Observer
Coordinates
43.150, -93.200

Coop observer measured heavy rainfall of 3.03 inches over the last 24 hours.

Heavy Rain, Worth

When
July 16, 6:00 AM CST to July 17, 6:00 AM CST
Where
Worth County, 0.85 mi SW of Northwood
Reported by
COOP Observer
Coordinates
43.440, -93.230

Coop observer measured heavy rainfall of 3.15 inches over the last 24 hours.

Heavy Rain, Winnebago

When
July 16, 6:00 AM CST to July 17, 6:00 AM CST
Where
Winnebago County, 0.5 mi W of Lake Mills
Reported by
COOP Observer
Coordinates
43.420, -93.540

Coop observer measured heavy rainfall of 3.72 inches over the last 24 hours.

Heavy Rain, Winnebago

When
July 16, 6:00 AM CST to July 17, 6:00 AM CST
Where
Winnebago County, 0.85 mi SE of Forest City
Reported by
COOP Observer
Coordinates
43.260, -93.640

Coop observer measured heavy rainfall of 2.60 inches over the last 24 hours.

Heavy Rain, Emmet

When
July 16, 6:00 AM CST to July 17, 6:00 AM CST
Where
Emmet County, 0.5 mi E of Ringsted
Reported by
COOP Observer
Coordinates
43.300, -94.510

Coop observer measured heavy rainfall of 2.49 inches over the last 24 hours.

Heavy Rain, Emmet

When
July 16, 6:00 AM CST to July 17, 6:00 AM CST
Where
Emmet County, 1.47 mi SSE of Estherville
Reported by
COOP Observer
Coordinates
43.400, -94.840

Coop observer measured heavy rainfall of 2.08 inches over the last 24 hours.

Heavy Rain, Emmet

When
July 16, 11:30 PM CST to July 17, 6:00 AM CST
Where
Emmet County, 0.69 mi N of Estherville Arpt
Reported by
ASOS
Coordinates
43.410, -94.750

Estherville ASOS station measured heavy rainfall of 2.21 inches. Beginning time estimated.

Heavy Rain, Cerro Gordo

When
July 17, 12:30 AM CST to 4:36 AM CST
Where
Cerro Gordo County, 1.38 mi N of Clear Lake
Reported by
Trained Spotter
Coordinates
43.150, -93.380

Trained spotter measured heavy rainfall of 1.64 inches. Beginning time radar estimated.

Heavy Rain, Cerro Gordo

When
July 17, 12:30 AM CST to 6:00 AM CST
Where
Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
Reported by
ASOS
Coordinates
43.160, -93.330

Mason City ASOS measured heavy rainfall of 2.74 inches. Beginning time estimated.

Thunderstorm Wind, Palo Alto

When
July 17, 1:08 AM CST
Where
Palo Alto County, 1.22 mi NE of Graettinger
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.240, -94.750

Law Enforcement reported an uprooted tree. Time radar estimated.

Flash Flood, Emmet

When
July 17, 1:15 AM CST to 4:15 AM CST
Where
Emmet County, 0.46 mi SE of Estherville to 1.81 mi SW of Estherville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.415, -94.844

Law Enforcement reported 6 to 8 inches of water on a few roads in Estherville. Additional report of a farm field flooded. Location and time estimated.

Thunderstorm Wind, Kossuth

When
July 17, 1:32 AM CST
Where
Kossuth County, Lone Rock
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.220, -94.320

Law Enforcement reported a tree at least 1 foot in diameter downed onto the roadway. Time and location estimated.

Thunderstorm Wind, Kossuth

When
July 17, 1:37 AM CST
Where
Kossuth County, Burt
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.200, -94.220

Law Enforcement reported a tree downed onto a house. Time and location estimated.

Flash Flood, Palo Alto

When
July 17, 1:45 AM CST
Where
Palo Alto County, 0.76 mi NNW of Emmetsburg to 2.36 mi SW of Emmetsburg Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.130, -94.707

Law Enforcement reported various roadways with water 3 to 5 inches deep. Time and location estimated.

Thunderstorm Wind, Humboldt

When
July 17, 1:49 AM CST
Where
Humboldt County, 2.05 mi NW of Arnold
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.840, -94.230

Law Enforcement reported a large tree downed onto Highway 169.

Thunderstorm Wind, Humboldt

When
July 17, 1:56 AM CST
Where
Humboldt County, 3.6 mi NNE of Brock Ranch Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.870, -94.030

Emergency Manager reported a machine shed destroyed.

Thunderstorm Wind, Humboldt

When
July 17, 1:59 AM CST
Where
Humboldt County, Renwick
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.830, -93.980

Law Enforcement reported one-third of a roof gone from an implement and farm supply store. Additionally, a camper on its side, multiple power lines down, and large trees down throughout town blocking numerous streets. A grain bin was also reported collapsed at the Co-op.

Thunderstorm Wind, Humboldt

When
July 17, 1:59 AM CST
Where
Humboldt County, 0.69 mi N of Thor
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.690, -94.050

Law Enforcement reported a large tree downed on top of a vehicle.

Thunderstorm Wind, Humboldt

When
July 17, 2:01 AM CST
Where
Humboldt County, 2.15 mi ENE of Thor
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.690, -94.010

Emergency Manager reported 4 machine sheds damaged/destroyed. Time estimated from radar.

Thunderstorm Wind, Wright

When
July 17, 2:03 AM CST
Where
Wright County, 0.69 mi N of Goldfield to 0.31 mi WSW of Eagle Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.740, -93.920

Law Enforcement reported multiple power lines and large trees down from Goldfield to Eagle Grove.

Thunderstorm Wind, Wright

When
July 17, 2:07 AM CST
Where
Wright County, Eagle Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.670, -93.900

Law Enforcement reported several trees down around town. Time radar estimated.

Thunderstorm Wind, Wright

When
July 17, 2:07 AM CST
Where
Wright County, Eagle Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.670, -93.900

Trained spotter reported peak winds estimated at 60 to 70 mph.

Thunderstorm Wind, Wright

When
July 17, 2:07 AM CST
Where
Wright County, 0.85 mi WSW of Eagle Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.664, -93.915

Trained spotter reported several large trees down, either split in half or completely toppled over, throughout the town of Eagle Grove. One large tree fell on a house along West Broadway, along with several trees covering the street near the intersection of West Broadway and Fort.

Thunderstorm Wind, Wright

When
July 17, 2:07 AM CST
Where
Wright County, 0.71 mi SSW of Eagle Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.660, -93.904

Law Enforcement reported downed trees and debris blocking roadway IA 17. Time radar estimated.

Thunderstorm Wind, Webster

When
July 17, 2:08 AM CST
Where
Webster County, 0.69 mi N of Ft Dodge
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.510, -94.180

Law Enforcement reported trees down around town.

Thunderstorm Wind, Hardin

When
July 17, 2:37 AM CST
Where
Hardin County, 5.6 mi W of Iowa Falls
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.520, -93.380

Law Enforcement reported several power lines and large trees down throughout the town of Alden.

Thunderstorm Wind, Hamilton

When
July 17, 2:41 AM CST
Where
Hamilton County, 1.47 mi NNE of Jewell
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
42.320, -93.640

Public reported trees and large branches down at Jewell Golf and Country Club. Reported via social media.

Flash Flood, Cerro Gordo

When
July 17, 2:45 AM CST to 5:30 AM CST
Where
Cerro Gordo County, 1.35 mi WNW of Mason City to 1.43 mi NE of Mason City
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.160, -93.223

Law Enforcement reported 1st street blocked off with water 3 to 4 feet deep and a submerged vehicle. Various locations across Mason City with 4 to 6 inches deep. Time and location estimated.

Flash Flood, Emmet

When
July 17, 2:45 AM CST to 4:15 AM CST
Where
Emmet County, 2.09 mi S of Estherville to 2.78 mi S of Estherville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.390, -94.843

Law Enforcement reported 6 to 8 inches of water on a few roads in Estherville. Additional reports of farm fields flooded. Location and time estimated.

Thunderstorm Wind, Hardin

When
July 17, 2:56 AM CST
Where
Hardin County, Ackley
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.550, -93.050

Law Enforcement reported several power lines and large trees down throughout the town of Ackley, as well as other portions of Hardin County.

Thunderstorm Wind, Hardin

When
July 17, 2:59 AM CST
Where
Hardin County, 1.68 mi WSW of Steamboat Rock to 3.24 mi ESE of Owasa
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.410, -93.100

Law Enforcement reported several large trees and power lines down in Steamboat Rock. At least 2 power poles snapped in half just west of Steamboat Rock on D35.

Thunderstorm Wind, Hardin

When
July 17, 3:04 AM CST
Where
Hardin County, 1.47 mi SSW of Cleves
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
42.450, -93.060

Steamboat Rock RWIS measured sustained winds of 55 mph, including an 88 mph wind gust.

Thunderstorm Wind, Grundy

When
July 17, 3:13 AM CST
Where
Grundy County, 0.69 mi S of Grundy Center
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
42.360, -92.770

Public reported trees and large branches down in town. Time estimated from radar. Report via social media.

Thunderstorm Wind, Black Hawk

When
July 17, 3:35 AM CST
Where
Black Hawk County, 0.86 mi SE of Raymar
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Social Media
Coordinates
42.440, -92.220

Public reported a shed and Morton building partially destroyed. Numerous trees at least 12 to 18 inches in diameter snapped near their base as well.

Thunderstorm Wind, Black Hawk

When
July 17, 3:35 AM CST
Where
Black Hawk County, 0.51 mi W of Raymar
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
42.450, -92.240

KWWL relayed reports of numerous 2 to 6 inch diameter tree limbs down in Raymar. Time estimated from radar.

Thunderstorm Wind, Union

When
July 17, 6:57 AM CST
Where
Union County, 2.22 mi NNW of Kent
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.979, -94.469

Emergency Manager reported tree limbs down and an auger blown over. Damage occurred in Adams County on the Adams/Union counties line.

Heavy Rain, Clarke

When
July 17, 7:40 AM CST to 8:41 AM CST
Where
Clarke County, 2.95 mi SSW of Murray
Reported by
Social Media
Coordinates
41.010, -93.990

Public reported heavy rainfall of 1.40 inches over roughly 50 minutes. Beginning time radar estimated.

Hail, Franklin

When
July 17, 9:12 AM CST
Where
Franklin County, Hampton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.750, -93.200

Trained spotter reported quarter sized hail.

Hail, Butler

When
July 17, 9:13 AM CST
Where
Butler County, 0.51 mi W of Dumont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.750, -92.980

Trained spotter reported quarter sized hail.

Hail, Butler

When
July 17, 9:33 AM CST
Where
Butler County, 0.86 mi NW of Dumont
Measured
1 in hail
Reported by
Social Media
Coordinates
42.760, -92.980

Public reported quarter sized hail on the NE side of Dumont.

Hail, Butler

When
July 17, 9:35 AM CST
Where
Butler County, 1.52 mi E of Dumont
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
42.750, -92.940

Sheriff reported a few half dollar sized hail stones on Highway 3.

Hail, Franklin

When
July 17, 10:20 AM CST
Where
Franklin County, 0.69 mi S of Hampton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.740, -93.200

Trained spotter reported mostly penny sized hail with a few up to the size of quarters.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645145, 645146, 645147, 645150, 645151, 645153, 645152, 645144, 645148, 645059, 645060, 645061, 645062, 645063, 645071, 645073, 645076, 645077, 645078, 645080, 645083, 645084, 645087, 645089, 645119, 645120, 645124, 645126, 645128, 645130, 645132, 645133, 645136, 645140, 645142, 645156, 645157, 645158, 645159, 645160, and more.